Kansas, 2009

Flash Flooding in Kansas, April 26 to 29, 2009

April 26 to 29, 2009 · NWS TOP · 10 events in 8 counties and zones

Robust convection developed ahead of and along a strong cold front that slowly moved through the central plains states. A copious amount of moisture in place across the region, and continually streaming northward from the Gulf of Mexico made for efficient rainfall producing thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Robust convection developed ahead of and along a strong cold front that slowly moved through the central plains states. A copious amount of moisture in place across the region, and continually streaming northward from the Gulf of Mexico made for efficient rainfall producing thunderstorms. Flash flooding was noted at several locations across east central and northeast Kansas where up to 5.5 inches of rain fell in a few hour period. Street flooding was reported at numerous locations, but standing water in roadways was typically less than 6 inches deep. Rainfall rates up to two inches per hour were noted by trained observers with rain gauges. Storm total rainfall amounts of three to four inches were common across much of the area. Notable amounts from trained observers include 4.10 inches seven miles west-northwest of Paxico (Wabaunsee County), 4.15 inches three miles east-northeast of Belvue (Pottawatomie County), 4.10 inches in Silver Lake (Shawnee County), 4.60 inches five miles east of Emmett (Jackson County), 5.00 inches seven miles northwest of Hoyt (Jackson County). A water rescue was performed in the city of Topeka, and a second near Paxico in Wabaunsee County. No deaths or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 26, 2:16 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Apr 26, 2:16 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT SUN APR 26 2009

.DISCUSSION...

LEAD 5H TROUGH LIFTING NORTHEAST ACROSS WESTERN NE AND WILL CAUSE
THE COLD FRONT TO PUSH SOUTHEAST ACROSS NORTH CENTRAL KS THIS
EVENING. A STRONG 45 KT 850MB JET CONTINUES TO ADVECT DEEP GULF
MOISTURE NORTHWARD ACROSS EASTERN KS. THE CLOUD COVER HAS PREVENTED
STRONGER SFC HEATING THIS AFTERNOON THUS SFC BASED CAPES WERE ONLY
IN THE 800 TO 1200 J/KG RANGE. BULK 0-6KM SHEAR RANGED FROM 35 KTS
ACROSS THE WESTERN COUNTIES TO OVER 50 KTS ACROSS THE EASTERN
COUNTIES. THOUGH 18Z SOUNDING SHOWED A BIT OF AN EML AROUND 850MB.
IF THE ASCENT INCREASES LATER THIS AFTERNOON AND EARLY EVENING THEN
ISOLATED THUNDERSTORMS MAY DEVELOP AND THE ENVIRONMENT WOULD BE
FAVORABLE FOR SUPERCELL THUNDERSTORMS AHEAD OF THE LINE OF STRONG
STORMS IN THE WESTERN COUNTIES OF THE CWA. THE LOW-LEVEL WINDS MAY
VEER AHEAD OF THE SFC FRONT...THUS LOW-LEVEL SHEAR PROFILES MAY NOT
BE TOO FAVORABLE FOR TORNADOES...BUT IF ISOLATED SUPERCELLS DO
DEVELOP THERE IS ALWAYS A CHANCE FOR ISOLATED TORNADOES.

THE MAIN THREAT TONIGHT WILL BE HEAVY RAINFALL...THE FRONT WILL PUSH
SOUTHEAST ACROSS THE CWA AND THE SLOW MOVING SQUALL LINE MAY LEAD TO
HIGH RAINFALL AMOUNTS ACROSS THE EASTERN TWO THIRDS OF THE CWA. THE
ISENTROPIC LIFT WILL ALSO INCREASE NORTH OF THE BOUNDARY AS IT SLIPS
SOUTHEAST THROUGH THE NIGHT. WE COULD HAVE SEVERAL ROUNDS OF
ELEVATED THUNDERSTORMS AND HEAVY RAINFALL NORTH OF THE BOUNDARY
THROUGH THE EARLY MORNING HOURS. I WILL KEEP THE FLOOD WATCH IN
EFFECT THROUGH 700 AM CDT MONDAY MORNING.

MONDAY THE MAIN 5H TROUGH WILL LIFT NORTHEAST ACROSS NE INTO IA AND
BRING AN END TO THE PRECIP THROUGH THE LATE MORNING AND EARLY
AFTERNOON HOURS. A SFC RIDGE WILL BUILD SOUTH ACROSS CENTRAL KS AND
SKIES SHOULD CLEAR DURING THE AFTERNOON HOURS FROM NORTHWEST TO
SOUTHEAST ACROSS THE CWA.

TUESDAY THROUGH THE EXTENDED FORECAST PERIOD...I DID NOT MAKE TOO
MANY CHANGES...AND POPULATED WITH HPC DATA DUE TO SEVERE WEATHER
OPERATIONS. ANOTHER 5H TROUGH WILL LIFT NORTHEAST INTO THE PLAINS
BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TOWARDS THE
MIDDLE AND END OF NEXT WEEK.

&&

.AVIATION...

CONVECTION TIMING IS THE MAIN QUESTION. NEXT FEW-SEVERAL HOURS MAY
BE THE MOST CONVECTIVE-FREE TIME AFTER SUNRISE MONDAY GIVEN
LATEST RADAR TRENDS...AND APPROACH OF FRONT AND UPPER WAVE LATER
TODAY AND TONIGHT. HAVE HIT EVENING HOURS THE HARDEST AT THIS
POINT THINKING STORMS TO THE SOUTHWEST SHOULD PERSIST. HEAVIER
PRECIPITATION WOULD LIKELY BRING CONDITIONS BELOW MVFR...BUT
CONFIDENCE IN TIMING IS TOO LOW AT THIS TIME FOR THIS DEGREE OF
RESTRICTION.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 7 AM MONDAY FOR
KSZ009-KSZ010-KSZ011-KSZ012-
KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-KSZ038-
KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

GARGAN
Hazardous weather outlook, Apr 26, 2:44 PM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT SUN APR 26 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-272045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 PM CDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING. THE SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO OR TWO MAY ALSO OCCUR.

THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD BY TONIGHT AND SPREAD
EAST INTO NORTHEAST AND EAST CENTRAL KANSAS. THE STORMS WILL BE
CAPABLE OF SEVERE WEATHER INTO THE EVENING AND WIDESPREAD FLASH
FLOODING WILL BECOME A GREATER HAZARD AS THESE STORMS PRODUCE
SEVERAL ROUNDS OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS SHOULD COME TO AN END FROM WEST TO EAST DURING THE
DAY MONDAY. RIVER FLOODING COULD OCCUR AS WATER LEVELS RISE FROM
OVERNIGHT RAINFALL.

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH SATURDAY OVER THE
ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 26, 4:37 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
537 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             4 SE JUNCTION CITY      38.99N 96.78W
04/26/2009  E0.75 INCH       GEARY              KS   EMERGENCY MNGR

&&

MRC
Local storm report, Apr 26, 4:40 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
540 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             3 E HERINGTON           38.66N 96.89W
04/26/2009  E0.50 INCH       MORRIS             KS   TRAINED SPOTTER

&&

MRC
Local storm report, Apr 26, 4:54 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             3 NW MANHATTAN          39.21N 96.61W
04/26/2009  E0.88 INCH       RILEY              KS   TRAINED SPOTTER

&&

MRC
Local storm report, Apr 26, 5:01 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
601 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     MANHATTAN               39.18N 96.57W
04/26/2009  M54 MPH          RILEY              KS   ASOS

&&

MRC
Special weather statement, Apr 26, 6:05 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
705 PM CDT SUN APR 26 2009

KSZ012-270030-
BROWN-
705 PM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT FOR BROWN COUNTY...

THROUGH 730 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 40 MPH
ACROSS PORTIONS OF BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS
OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
ROBINSON...EVEREST...AND IOWA SAC AND FOX RESERVATION.

A TORNADO WATCH IS ALSO IN EFFECT.
Local storm report, Apr 26, 6:38 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     2 SSW BURDICK           38.54N 96.86W
04/26/2009  E70 MPH          MORRIS             KS   TRAINED SPOTTER

            LOST POWER

&&

BYRNE

The radar

The Topeka radar (KTWX), 37 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
April 26, 6:40 PM CST to 9:00 PM CST
Where
Jackson County, 2.6 mi ESE of Delia to 2.39 mi ESE of Delia
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.233, -95.927

Six inches of water reported to be flowing over 106th Road between G and H Roads.

Flash Flood, Wabaunsee

When
April 26, 7:24 PM CST to 9:00 PM CST
Where
Wabaunsee County, 0.22 mi SW of Alma to 0.85 mi NW of Newbury
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.018, -96.283

Police officers reported locations along and near Hwy 99. Notably, several inches of water was reported to be flowing over Hwy 18 just west of it's intersection with Hwy 99. Water was also reported to be flowing over several portions of Hwy 99 near Alma, and on Paxico Road near Newberry.

Flash Flood, Shawnee

When
April 26, 8:05 PM CST to 11:00 PM CST
Where
Shawnee County, 0.16 mi NNW of Topeka to 2.41 mi NNW of Topeka
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.052, -95.681

Several reports of flash flooding in the city of Topeka. At the intersection of 29th and Kansas, a car was reported to be floating in the roadway as a result of high water in the intersection. It's estimated that the depth of water in the intersection was two feet. Water rescue teams were dispatched to the scene, but no injuries or deaths were reported.

Flash Flood, Dickinson

When
April 26, 8:15 PM CST to 11:00 PM CST
Where
Dickinson County, 4.6 mi WNW of Carlton to 3.04 mi W of Carlton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.703, -97.360

Several police officers in the field relayed to dispatch locations where flash flooding occurred. First, water up to four feet deep was reported to be running over Solomon Road one mile north of K-4 Highway. Officers in the town of Hope reported water several inches deep running over K-4 Highway. North of town, several locations along Highway 43 were also reported to have water flowing over the roadway.

Flash Flood, Jackson

When
April 26, 8:21 PM CST to 10:00 PM CST
Where
Jackson County, 7.12 mi E of Delia to 6.06 mi WSW of Mayetta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.257, -95.837

Water reported to be running over K Road between 118 and 126 Roads rendering the roadways impassable.

Flash Flood, Pottawatomie

When
April 26, 8:43 PM CST to 10:00 PM CST
Where
Pottawatomie County, 0.74 mi WSW of St Marys to 1.03 mi SW of St Marys
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.196, -96.083

Water reported to be running over Hwy 24 one mile west of St. Mary's rendering the roadway impassable.

Flash Flood, Jefferson

When
April 26, 8:43 PM CST to 9:30 PM CST
Where
Jefferson County, 0.39 mi ENE of Perry to 0.57 mi SE of Perry
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.082, -95.393

One foot of water reported to be running over portions of Cedar Street in the town of Perry.

Flash Flood, Jefferson

When
April 26, 8:43 PM CST to 10:00 PM CST
Where
Jefferson County, 0.87 mi N of Meriden to 1.22 mi NNE of Meriden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.192, -95.573

Water reported to be running over the intersection of 82nd and Meriden Roads, rendering the roadway impassable.

Flash Flood, Osage

When
April 26, 8:46 PM CST to 10:45 PM CST
Where
Osage County, 1.39 mi W of Carbondale to 1.51 mi N of Carbondale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.823, -95.656

Water rescue completed one and a half miles east of Kansas Hwy-99. A person was trapped in their vehicle due to flash flood waters. Neither a death or injury was reported.

Flash Flood, Riley

When
April 29, 9:14 PM CST to 11:00 PM CST
Where
Riley County, 0.84 mi E of Ogden to 0.64 mi SSE of (Mhk)manhattan Muni
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.120, -96.704

Several reports of flash flooding on roadways in Riley County. Closures due to high running water were noted on Eureka Drive and Roever Road north of the Manhattan Regional Airport, as well as along Skyway Drive and Airport Road to the southeast of the Manhattan Airport runways. Near Ogden, Honeydew Lane on the northeast side of town was inundated by flash flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168012, 167981, 168021, 167973, 167997, 167986, 168004, 168011, 168022, 168249.